Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 159, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 8, 2018, 3:05 PM EDT for Floyd County, Montgomery County, Pulaski County, Virginia. It was in force for 40 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2018, 3:05 PM EDT (19:05 UTC)
- Expired
- Aug 8, 2018, 3:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Floyd County, VA, Montgomery County, VA, Pulaski County, VA
The radar
The Roanoke radar (KFCX), 32 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 3:12 PM EDT | TSTM WND DMG | 4 Wsw Pilot, VA | ONE TREE BLOWN DOWN ON THE 5800 BLOCK OF RINER ROAD THAT IS BLOCKING BOTH LANES |
| Aug 8, 3:20 PM EDT | TSTM WND DMG | 3 W Floyd, VA | ONE TREE BLOWN DOWN NEAR THE INTERSECTION OF LAUREL BRANCH ROAD AND WEDDLE CREEK ROAD |
| Aug 8, 3:30 PM EDT | TSTM WND DMG | 6 E Pilot, VA | ONE TREE BLOWN DOWN NEAR THE INTERSECTION OF HUFFVILLE ROAD AND LICK RIDGE ROAD |
| Aug 8, 3:42 PM EDT | TSTM WND DMG | 2 Nne Terrys Fork, VA | POWER LINE DOWN ON LICK RIDGE ROAD NEAR CHECK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
056
WUUS51 KRNK 081905
SVRRNK
VAC063-121-155-081945-
/O.NEW.KRNK.SV.W.0159.180808T1905Z-180808T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
305 PM EDT WED AUG 8 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Southeastern Pulaski County in southwestern Virginia...
Central Floyd County in southwestern Virginia...
Southern Montgomery County in southwestern Virginia...
* Until 345 PM EDT
* At 304 PM EDT, severe thunderstorms were located along a line
extending from near Childress to near Graysontown to Allisonia,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Indian Valley...
Pilot...
Willis...
Allisonia...
and Terrys Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3685 8057 3693 8063 3692 8065 3691 8068
3690 8068 3690 8069 3695 8081 3696 8081
3697 8083 3712 8051 3707 8013 3681 8048
TIME...MOT...LOC 1904Z 280DEG 22KT 3709 8050 3702 8059 3693 8074
HAIL...1.00IN
WIND...60MPH
$$
PH2 follow-up statements
027
WWUS51 KRNK 081925
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
325 PM EDT WED AUG 8 2018
VAC155-081935-
/O.CAN.KRNK.SV.W.0159.000000T0000Z-180808T1945Z/
Pulaski VA-
325 PM EDT WED AUG 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHEASTERN PULASKI COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3685 8057 3693 8064 3694 8061 3694 8060
3697 8055 3699 8054 3701 8056 3704 8056
3705 8055 3704 8054 3706 8054 3711 8049
3707 8013 3681 8048
TIME...MOT...LOC 1925Z 278DEG 41KT 3704 8028
$$
VAC063-121-081945-
/O.CON.KRNK.SV.W.0159.000000T0000Z-180808T1945Z/
Floyd VA-Montgomery VA-
325 PM EDT WED AUG 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CENTRAL FLOYD AND SOUTHERN MONTGOMERY COUNTIES...
At 325 PM EDT, a severe thunderstorm was located over Terrys Fork,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Indian Valley...
Pilot...
Willis...
Terrys Fork...
and Check.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3685 8057 3693 8064 3694 8061 3694 8060
3697 8055 3699 8054 3701 8056 3704 8056
3705 8055 3704 8054 3706 8054 3711 8049
3707 8013 3681 8048
TIME...MOT...LOC 1925Z 278DEG 41KT 3704 8028
HAIL...1.00IN
WIND...60MPH
$$
PH029
WWUS51 KRNK 081936
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
336 PM EDT WED AUG 8 2018
VAC121-081946-
/O.CAN.KRNK.SV.W.0159.000000T0000Z-180808T1945Z/
Montgomery VA-
336 PM EDT WED AUG 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR
SOUTHERN MONTGOMERY COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3681 8048 3687 8053 3694 8060 3699 8042
3702 8037 3702 8035 3706 8030 3709 8026
3707 8013
TIME...MOT...LOC 1936Z 280DEG 22KT 3703 8020
$$
VAC063-081945-
/O.CON.KRNK.SV.W.0159.000000T0000Z-180808T1945Z/
Floyd VA-
336 PM EDT WED AUG 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CENTRAL FLOYD COUNTY...
At 336 PM EDT, a severe thunderstorm was located over Check, moving
east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Indian Valley...
Willis...
Terrys Fork...
Check...
and Alum Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3681 8048 3687 8053 3694 8060 3699 8042
3702 8037 3702 8035 3706 8030 3709 8026
3707 8013
TIME...MOT...LOC 1936Z 280DEG 22KT 3703 8020
HAIL...1.00IN
WIND...60MPH
$$
PHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:03 PM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 8, 1:03 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 103 PM EDT Wed Aug 8 2018 .SYNOPSIS... High pressure across the region will give way to an approaching weak cold front from the northwest later today and tonight. Showers and thunderstorms will precede the boundary this afternoon and evening before somewhat drier air works in on Thursday. A weak secondary cold front should spill into the region by the end of the week before stalling out into the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 102 PM EDT Wednesday...Main change with this update was to include enhanced wording for gusty winds and heavy rainfall in thunderstorms this afternoon into this evening. While isolated storms have indeed begun to develop within the Blue Ridge and Alleghany Highlands areas, an increased/greater coverage of thunderstorms is becoming more apparent in far western WV into eastern KY/Cumberland Plateau in TN along a convergence axis. Further west just east of Nashville, a convectively-induced vort max continues to swirl to the northeast and is resulting in a line of strong convection into north-central TN. These two mesoscale sources of lift are expected to encounter an even more favorable air mass across the central Appalachians and Piedmont, where current surface-based CAPEs are on the order of 3000-3500 J/kg per SPC mesoanalysis. Storms should thus increase in number and potency around 2-5 pm in our far western counties (southeast WV, Mountain Empire into the mountains of northwest NC), then progress eastward into the I-81 area/Blue Ridge corridor around 4-6 pm...and into the foothills, Southside, NC Piedmont and central VA between 5 and 9 PM. Given that downdraft CAPEs are around 700-900 J/kg and increasing, a few storms may be capable of wet downbursts capable of isolated wind damage this afternoon/evening. With rather elevated PWAT values, heavy rainfall is possible as well but storms should be moving along to the east or northeast. All that said, organized severe isn't likely given shear profiles are only progged to be around 20 to 25 kts. Threat for stronger storms currently looks greatest across the central and southern half of the forecast area, roughly along/south of Route 460. Overarching message is that there's increased confidence that a few pulse storms may become strong to severe with gusty winds this afternoon/evening, though not particularly organized. SPC has maintained a Marginal Risk for severe with their 1630Z update. Only other change at this point was to increase dewpoints especially west. Previous discussion from 300 AM follows... Upper trough across the Midwest will continue to slide east today pushing an initial pre-frontal trough into the area from the west ahead of trailing weak cold front that looks to arrive overnight. Still uncertainty with the degree of convection ahead of these features given only weak lift and best shear to the north despite a rather unstable environment espcly east later today. Models do show more of a backing scenario taking place aloft as seen ahead of pieces of shortwave energy along the leading edge of the upper system. This suggests less potential for a jump to the eastern lee trough with perhaps a multicellular band or two crossing the mountains this afternoon before a few clusters develop out east but likely late. Also appears best convergence may develop/linger across the western mountains given westerly flow so kept likely pops there, followed by a band of higher pops headed off the Blue Ridge mid/late afternoon per latest HREF model. Since this solution likely overdone given more support to the north/west, maintained chance pops out across the piedmont at this point. Forecast severe parameters also favor the north/northwest sections for possible damaging winds as the best speed shear remains from LYH north at this point. However if trends remain slower will have to watch for perhaps better overlap of instability/shear and a more pronounced broken band heading out of the mountains as the latest NamNest suggests. Otherwise hot and humid ahead of front with highs likely 90-94 east of the Blue Ridge, and 80s west pending how fast clouds/convection get going. Should see a split in showers this evening with whats left of the afternoon coverage heading east by midnight, and some redevelopment with the westerly upslope flow western mountains overnight as the 850 mb jet ramps up to 25-30 kts. However guidance varies on coverage over the west given only weak residual instability and drying aloft, but perhaps enough residual low level moisture to keep low clouds and showers going. Thus kept a period of low likelys far west and high chances east before removing clouds/pops east as downslope drying wins out with the front nearby. Appears will see enough cooling aloft to support lows in the low/mid 60s mountains with a few 50s deeper valleys, while eastern sections only fall into the upper 60s to around 70 despite some clearing. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... As of 300 AM EDT Wednesday... The upper level pattern will be sluggish into the weekend, with a western ridge and an eastern trof that will amplify and eventually start to cut off over the Great Lakes later this weekend. By Thursday the Appalachians and central mid Atlantic region will be in westerly flow behind the cold front. This will bring a good amount of upslope clouds and some showers to locations west of the Blue Ridge through Thursday morning before the clouds dissipate by the afternoon. While there will not be a great deal of surface based instability around, some cooling aloft and orographic affects will help generate some showers/thunder Thursday afternoon, especially west and south. The situation looks somewhat similar for Friday, though the chances for SHowers/storms will be biased to west of the Blue Ridge as some extra short wave energy works in from the north and west. By Saturday the upper trof will start amplifying and pushing south. This will start to drive a surface wave up through the southeastern US and bring a more widespread chance for showers/storms to the area for Saturday. Convective dynamics are not impressive through the first part of the weekend so the threat for any severe weather will be quite low. Temperatures look to be right around seasonal norms through the period with mid/upper 80s east of the Blue Ridge and upper 70s/lower 80s to the west. && .LONG TERM /SUNDAY THROUGH TUESDAY/... As of 155 PM EDT Tuesday... Models continued to advertise the same synoptic pattern over the weekend as the past few runs, with an upper low closing off over the Ohio Valley and Great Lakes. The Canadian showed little movement of the upper low but the ECMWF and GFS have the low lifting northeast and becoming an open wave by Tuesday. WPC favors this more progressive solution. This is a mild and wet pattern for the Mid Atlantic region with deep southwest winds keeping moisture over the area, especially Saturday and Sunday. A push of drier air works into the region behind a front that comes through late Monday. Will keep probability of precipitation behind the second front confined to the western upslope area in the mountains. Confidence was average for temperatures and below average for timing of precipitation. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 102 PM EDT Wednesday... Generally VFR outside of thunderstorms this aftn-early evening, and with MVFR-IFR mist/mountain stratus overnight. Building VFR cumulus with isolated storms presently along the Blue Ridge/western mountains, but an increase in thunderstorm coverage toward scattered/numerous is expected as upper-level disturbance over eastern TN interacts with increasingly unstable air mass. Window for thunderstorms - a few strong with temporary IFR visbys and gusty downdrafts producing localized turbulence, is between 21-02z, earlier in the west and later side of that window in the Piedmont. Have tried to indicate VCTS with temporary TSRA to indicate window when temporal threat may be greatest...but while confidence is moderate to high on storm development, timing is low/moderate. Likelihood that ground will be damp from thunderstorms should increase the prospect of fog in the Piedmont overnight as west winds behind the expected convective line clear things out, and have indicated MVFR/IFR BR for Lynchburg, Danville and Blacksburg. Mountain stratus/MVFR should prevail at Bluefield and potentially at Lewisburg, which opens question on fog prospects at Lewisburg if they can't fully clear. Have indicated a tempo MVFR mist at Lewisburg as a low-confidence hedge, but this may need refinement. Outside of thunderstorms, winds west-southwest/west 4-7 kts tending light west/northwest overnight. Any fog burns off by 12z revealing VFR cumulus clouds Thursday. Stratus at Bluefield may linger until late morning. May see a few showers or thunderstorms start to develop very late in the TAF but expected coverage thru 18z didn't warrant mention of VCSH/VCTS at this point. Overall confidence in the TAF is moderate. Extended... Boundary should spill south by Thursday with the focus for convection heading into the Carolinas Thursday afternoon into Friday as the front stalls across the southern Appalachians. There is a lot of uncertainty in the forecast for the weekend. Models are hinting at a cutoff low forming over the region which suggests a wet pattern for the Mid-Atlantic and greater potential for sub-VFR. Just not sure how much of an impact this will have attm to Cigs/Vsbys this weekend. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH NEAR TERM...AL/JH SHORT TERM...MBS LONG TERM...AMS AVIATION...AL/JH
Hazardous weather outlook, Aug 8, 4:23 AM EDT, 10 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 423 AM EDT Wed Aug 8 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-090830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 423 AM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Strong to isolated severe thunderstorms containing primarily damaging winds will be possible this afternoon and evening. Locally heavy rainfall may also accompany some of the stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 8, 2:43 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM TSTM WND DMG 1 SE PILOT MOUNTAIN 36.37N 80.46W
08/08/2018 SURRY NC 911 CALL CENTER
DOWNED POWERLINE ON BARNEY VENABLE ROAD. TIME ESIMTATED.
&&
LOCONTOLocal storm report, Aug 8, 2:45 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM TSTM WND DMG 6 NE DANBURY 36.46N 80.14W
08/08/2018 STOKES NC 911 CALL CENTER
TREE DOWN ON TOM SHELTON ROAD NEAR SANDY RIDGE. TIME
ESTIMATED FROM RADAR.
&&
LOCONTOLocal storm report, Aug 8, 2:47 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM TSTM WND DMG 2 SW SANDY RIDGE 36.48N 80.14W
08/08/2018 STOKES NC 911 CALL CENTER
TREE DOWN ON STEELE ROAD NEAR SANDY RIDGE. TIME ESTIMATED
FROM RADAR.
&&
LOCONTOLocal storm report, Aug 8, 2:53 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM TSTM WND DMG 4 WNW MARION 36.85N 81.57W
08/08/2018 SMYTH VA 911 CALL CENTER
LARGE TREE DOWN ON SPRING VALLEY ROAD BLOCKING TRAFFIC.
TIME ESTIMATED FROM RADAR.
&&
LOCONTOSpecial weather statement, Aug 8, 2:54 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
254 PM EDT WED AUG 8 2018
VAZ011>014-016>018-022-082000-
Giles-Pulaski-Floyd-Montgomery-Wythe-Craig-Roanoke-Carroll-
254 PM EDT WED AUG 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
WESTERN ROANOKE...CENTRAL PULASKI...EAST CENTRAL GILES...SOUTHERN
CRAIG...CENTRAL FLOYD...SOUTHEASTERN WYTHE...NORTHERN CARROLL AND
MONTGOMERY COUNTIES AND THE CITY OF RADFORD...
Until 400 PM EDT.
At 253 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Simmonsville to Claytor Dam to near
Grahams Forge. Movement was east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
and Dublin.
This includes The following Location Virginia Tech.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3678 8120 3710 8067 3743 8044 3743 8007
3726 8013 3710 8014 3681 8057 3679 8103
3680 8105
TIME...MOT...LOC 1853Z 272DEG 21KT 3737 8040 3710 8059 3689 8091
PHLocal storm report, Aug 8, 2:57 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM TSTM WND DMG 3 W MARION 36.84N 81.55W
08/08/2018 SMYTH VA 911 CALL CENTER
LARGE TREE DOWN ON SPRING VALLEY ROAD BLOCKING TRAFFIC.
TIME ESTIMATED FROM RADAR.
&&
LOCONTOThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 10:52 PM EDT | Special Weather Statement | RNK | Tazewell | 53 min |
| Aug 8, 12:57 PM EDT | Special Weather Statement | RNK | Tazewell | 63 min |
| Aug 8, 1:19 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 56 min |
| Aug 8, 1:35 PM EDT | Special Weather Statement | RNK | Montgomery | 40 min |
| Aug 8, 1:41 PM EDT | Special Weather Statement | RNK | Bedford, Campbell | 49 min |
| Aug 8, 1:53 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Grayson, Pulaski, Smyth, Tazewell and 1 more | 67 min |
| Aug 8, 1:55 PM EDT | Special Weather Statement | RNK | Giles | 65 min |
| Aug 8, 2:11 PM EDT | Special Weather Statement | RNK | Henry | 64 min |
| Aug 8, 2:14 PM EDT | Special Weather Statement | RNK | Grayson | 46 min |
| Aug 8, 2:19 PM EDT | Special Weather Statement | RNK | Franklin | 56 min |
| Aug 8, 2:31 PM EDT | Special Weather Statement | RNK | Appomattox, City of Lynchburg | 59 min |
| Aug 8, 2:43 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Henry, Pittsylvania, City of Danville | 62 min |
| Aug 8, 2:54 PM EDT | Special Weather Statement | RNK | Montgomery, Pulaski, Roanoke, City of Radford | 66 min |
| Aug 8, 3:10 PM EDT | Special Weather Statement | RNK | Grayson | 65 min |
| Aug 8, 3:16 PM EDT | Special Weather Statement | RNK | Franklin, Pittsylvania | 59 min |
| Aug 8, 3:39 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin | 51 min |
| Aug 8, 3:40 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 49 min |
| Aug 8, 4:04 PM EDT | Special Weather Statement | RNK | Henry, Patrick, City of Martinsville | 56 min |
| Aug 8, 4:09 PM EDT | Special Weather Statement | RNK | Campbell | 66 min |
| Aug 8, 4:35 PM EDT | Special Weather Statement | RNK | Pittsylvania | 55 min |
| Aug 8, 4:40 PM EDT | Special Weather Statement | RNK | Charlotte | 50 min |
| Aug 8, 5:03 PM EDT | Special Weather Statement | RNK | Campbell | 27 min |
| Aug 8, 5:28 PM EDT | Special Weather Statement | RNK | Charlotte | 32 min |
| Aug 8, 6:49 PM EDT | Special Weather Statement | RNK | Buckingham | 56 min |
| Aug 8, 7:22 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 53 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.